Alert archive / Hawaii / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Honolulu, HI

August 30, 2020

NWS Honolulu, HI issued this red flag warning at Aug 30, 2020, 3:40 AM HST. It took effect at Aug 30, 2020, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 3:40 AM HST (13:40 UTC)
In effect from
Aug 30, 2020, 10:00 AM HST
Expired
Aug 31, 2020, 3:33 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

661 
WWHW80 PHFO 301340
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Sun Aug 30 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW 
HUMIDITY...
 
.Provided the lack of any significant rainfall through the summer 
months, fuels have become very dry across portions of the state. 
These dry conditions combined with breezy trades and relative 
humidities dipping below 40 percent through the afternoon hours 
will support extreme fire behavior through Monday. 

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-310345-
/O.NEW.PHFO.FW.W.0001.200830T2000Z-200901T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
340 AM HST Sun Aug 30 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD 
AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 6 PM HST
Monday. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. 

* HUMIDITY...35 to 40 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not 
predict new fire starts.

&&

$$

Gibbs
3 follow-up statements
889 
WWHW80 PHFO 310134
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Sun Aug 30 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW
HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trades and relative
humidities dipping below 45 percent through the afternoon hours 
will support extreme fire behavior through Monday.

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-311545-
/O.CON.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
334 PM HST Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD AREAS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...35 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

Burke
169 
WWHW80 PHFO 311320
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Mon Aug 31 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO STRONG GUSTY WINDS 
AND LOW HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trades and relative
humidities dipping below 45 percent through the afternoon hours
will support extreme fire behavior today.

HIZ016-010330-
/O.EXA.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/
Kahoolawe-
320 AM HST Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE ISLAND OF
KAHOOLAWE...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect until 6 PM HST this evening. 

* AFFECTED AREA...The island of Kahoolawe.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-010330-
/O.CON.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
320 AM HST Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS OF ALL
ISLAND...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

RCB
064 
WWHW80 PHFO 010133
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Mon Aug 31 2020

HIZ001-003-005>007-010-011-013>016-018-019-021-023-024-026-010245-
/O.CAN.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
333 PM HST Mon Aug 31 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning which was in effect for most mauka and leeward
sections of the islands.

Relative humidity has increased above the high threshold 
considered partially responsible for extreme fire conditions. 
Therefore the Red Flag Warning is cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:37 AM HST, 3 minutes earlier.

Area forecast discussion, Aug 30, 3:37 AM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
337 AM HST Sun Aug 30 2020

.SYNOPSIS...
The dry and stable trade wind pattern will continue through the
week, with the best chance for a few showers developing overnight
through the early morning periods across windward and mountain
locations. Breezy trade winds will continue through Tuesday, then
weaken into light to moderate range Wednesday through Friday.

&&

.DISCUSSION...
Latest surface analysis and satellite imagery showed the
subtropical ridge anchored north of the islands and patchy low-
level clouds moving through from east to west. Water vapor
imagery showed an upper ridge oriented from east to west over the
region and plenty of dry middle- to upper-level air. Upper air
soundings at Hilo and Lihue reflected this and depicted dry and
stable profiles with PWs ranging from 1.1-1.4 inches. Similar to
yesterday afternoon, dewpoints are forecast to drop into the
lower 60s today, which will translate to relative humidities
reaching the upper 30s for a few hours in some locations - mainly
leeward areas through the afternoon hours. See the fire weather
section below for more details about the dry conditions and
potential impacts.

Guidance has initialized well with the current pattern and
depicts the stable and dry conditions continuing this week as the
upper ridge remains in place. Shower coverage will remain sparse
with the best chance through the late night and early morning
hours over windward and mountain areas. The exception will be over
the leeward areas of the Big Island due to afternoon clouds and
showers driven by the daily sea breezes. Trade winds are forecast
to ease into the light to moderate range Wednesday through the
second half of the week as high pressure weakens to the north.

&&

.AVIATION...
Locally strong trades and a stable island atmosphere will remain
in place through Monday, delivering limited low-level moisture.
Relatively shallow low clouds will bring ISOL MVFR VIS/CIG in
-SHRA to windward slopes and coasts, most active during the night
and morning. Conditions at the terminals will be prevailing VFR,
and AIRMET Tango for moderate low-level turbulence near and
downwind of the terrain remains posted.

&&

.MARINE...
Fresh to locally strong trade winds will continue through early
next week. Winds will become moderate Wednesday and Thursday
and then gradually strengthen into next weekend. A Small Craft
Advisory for winds is posted for the typical windy coastal zones
plus Kaiwi Channel through Tuesday. Breezy winds will also boost
surf along east facing shores over the next several days before
dropping by midweek. A small, short period northwest swell will be
possible Wednesday into Thursday.

Small, moderate period swells out of the south, southeast and
southwest will continue to bring surf to south facing shores this
week. A small, but longer period south swell will build in around
Friday and continue into next weekend.

&&

.FIRE WEATHER...
Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trades and relative
humidities dipping below 40 percent through the afternoon hours
will support extreme fire behavior through Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM HST Monday for
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North
Shore-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai-Maui
Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South
Big Island-Kohala.

Small Craft Advisory until 6 PM HST Tuesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Tuesday for Kaiwi Channel.

&&

DISCUSSION...Gibbs
AVIATION...Birchard
MARINE...Foster

Nearby

Red Flag Warnings in Hawaii, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.